Causes of Night Sweats After Exercising

...

The most common cause of night sweats, also known as sleep hyperhidrosis, is changes in your hormone levels,according to Family Health Guide. A lot of women suffer from this condition during menopause, but it’s not unusual to experience them if you have increased the intensity or frequency of your workouts.

Night Sweats and Exercise

Night sweats brought on by exercise have a lot to do with your thyroid gland. One of its jobs is to release a hormone that regulates the rate at which you burn food for fuel, reports the Neuroendocrinology Letters website. When you exercise at a higher intensity than usual, your thyroid releases more hormones to help fuel the increased activity. This change in hormone levels can lead to bouts of night sweats while you body adjusts to your new training regime. On a more basic level, intense exercise raises your body temperature, which can trigger a bout of night sweats – especially if you don’t allow enough time to cool down afterward.

Signs and Symptoms

If, during the night, you swing from feeling too hot to too cold and your clothing and/or sheets feel damp or even drenched, you are more than likely suffering from night sweats. Other signs are an irregular heartbeat, headaches and, of course, trouble sleeping. The good news is that night sweats are very rarely serious, says MayoClinic.com. Also, they may not occur every night and they tend to vary from being quite mild to extreme.

The Cause Can Be The Cure

Moderate exercise and relaxation techniques are the best way to reduce night sweats, says 34 Menopause Symptoms. The deep breathing and controlled, gentle movements required in yoga and pilates, for example, can help normalize the functioning of your thyroid so that your hormone levels stabilize. They can also help ease any stress or tension caused by this condition and the lack of sleep you may be experiencing because of it.

Precautions

There are many other causes of night sweats beyond exercise and menopause. Most of these -- such as stress and the after-effects of alcohol and certain foods -- are unlikely to be serious. However, MayoClinic.com recommends that you see a doctor if your symptoms persist because, in less common cases, night sweats can be due to an adverse reaction to some drugs, including aspirin, blood-pressure and anti-anxiety medications, and more serious conditions, such as diabetes, hypoglycemia and hyperthyroidism.

REFERENCES & RESOURCES
Load comments
PARTNER & LICENSEE OF THE LIVESTRONG FOUNDATION

Copyright © 2019 Leaf Group Ltd. Use of this web site constitutes acceptance of the LIVESTRONG.COM Terms of Use, Privacy Policy and Copyright Policy. The material appearing on LIVESTRONG.COM is for educational use only. It should not be used as a substitute for professional medical advice, diagnosis or treatment. LIVESTRONG is a registered trademark of the LIVESTRONG Foundation. The LIVESTRONG Foundation and LIVESTRONG.COM do not endorse any of the products or services that are advertised on the web site. Moreover, we do not select every advertiser or advertisement that appears on the web site-many of the advertisements are served by third party advertising companies.